Flash Flood, New Castle
- When
- July 12, 1:38 PM EST to 11:30 PM EST
- Where
- New Castle County, Countywide
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A series of thunderstorms with torrential rain caused widespread poor drainage flooding and flooding of rivers and streams, particularly in the northern part of New Castle County. A 7-year-old boy near Odessa was injured when he was swept away by rushing waters and pushed through a drainage pipe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with torrential rain caused widespread poor drainage flooding and flooding of rivers and streams, particularly in the northern part of New Castle County. A 7-year-old boy near Odessa was injured when he was swept away by rushing waters and pushed through a drainage pipe. He traveled about 175 feet through the drainage pipe in the Pine Valley Farms Development. He was resuscitated by CPR and was also treated for exposure and lacerations. A 16-year-old and a 17-year old male teenagers were rescued from the Red Clay Creek while tubing along it. They became pinned against a railroad bridge in Glenville. About seventy people were evacuated from Webb Street within Wilmington including children from two day care centers. Water was four feet high in some of the buildings on the street. The combination of the heavy rain and flooding forced the closure of fifteen roads including sections of Interstate 95 and 495. Seven roads were still closed on the 13th. One road collapsed in Glasgow. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 306 p.m. EDT on the 12th through 1230 a.m. EDT on the 13th. It crested at 12.13 feet at 8 p.m. EDT on the 12th. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 238 p.m. EDT through 834 p.m. EDT on the 12th. It crested at 6.84 feet at 530 p.m. EDT. The Red Clay Creek at Stanton was twice above its 15 foot flood stage from 323 p.m. EDT through 744 p.m. EDT on the 12th. It crested at 15.3 feet at 645 p.m. EDT. Storm totals included 6.40 inches in Blackbird Hundred, 6.22 inches in Wilmington, 6.00 inches in Arden, 4.44 inches in Bear, 2.40 inches in Newark and 2.35 inches at the New Castle County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 11:10 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1210 PM EDT MON JUL 12 2004 SENT OUT AN UPDATE WHICH INCLUDED AN EXPANSION OF THE FLOOD WATCH TO OUR NORTH AND WEST. ALSO NEEDED TO LOWER TEMPS FOR MOST PLACES BY A CATEGORY OR TWO. AN UPDATED FLOOD WATCH BULLETIN WITH ALL THE NEWER DETAILS HAVE BEEN SENT. KRUZDLO ----------------------PREVIOUS AFD--------------------------- .UPDATE... ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN THE FLOOD WATCH. UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO FOLLOW SOON. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071. NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019. DE...FLOOD WATCH THROUGH TONIGHT DEZ001. MD...FLOOD WATCH THROUGH TONIGHT MDZ008. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. GORSE ----------------------------------- .PREVIOUS DISCUSSION FROM 345 AM... .SHORT TERM (TONIGHT THROUGH TUESDAY)... FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP. && .HYDROLOGY... WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY. WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE GIVE ALL THE ABOVE. && .LONG TERM (WED THROUGH SUNDAY)... MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .MARINE... FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3 TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE. REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS, AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS MARINE AREA. && .AVIATION... TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA. && ZEV/NYY5531
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422192.